Alert archive / South Carolina / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 118, NWS Columbia, SC

July 8, 20165 counties in South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 8, 2016, 11:46 PM EDT for 5 counties in South Carolina. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2016, 11:46 PM EDT (03:46 UTC)
Expired
Jul 9, 2016, 12:15 AM EDT
In force
29 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Clarendon County, SC, Kershaw County, SC, Lee County, SC, Richland County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 74 km from the middle of the area, began a volume at 03:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 12:01 AM EDTTSTM WND DMG2 Ssw Mulberry, SCREPORT OF MULTIPLE TREE LIMBS DOWN ON HAMPTON AVE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 3.8 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2016-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3204 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2016-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3204 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1436 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
1.0
Supercell composite
14.0

Open this sounding in Storm Lab

The text

As transmitted.

960 
WUUS52 KCAE 090346
SVRCAE
SCC027-055-061-079-085-090415-
/O.NEW.KCAE.SV.W.0118.160709T0346Z-160709T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1146 PM EDT FRI JUL 8 2016

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA...
  SOUTHEASTERN RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA...
  LEE COUNTY IN CENTRAL SOUTH CAROLINA...
  NORTHWESTERN CLARENDON COUNTY IN CENTRAL SOUTH CAROLINA...
  SUMTER COUNTY IN CENTRAL SOUTH CAROLINA...

* UNTIL 1215 AM EDT

* AT 1145 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 12 MILES WEST OF CLYDE TO 9 MILES WEST OF
  EASTOVER... MOVING EAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  SUMTER...CAMDEN...BISHOPVILLE...SOUTH SUMTER...EASTOVER...
  MILLWOOD...OAKLAND...MULBERRY...LUGOFF...MAYESVILLE...PINEWOOD...
  PAXVILLE...OSWEGO...CANE SAVANNAH...WEDGEWOOD...LAKEWOOD...
  REMBERT...EAST SUMTER...PRIVATEER AND STATEBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3364 8028 3376 8066 3377 8066 3377 8067
      3385 8093 3443 8052 3439 8029 3436 8029
      3432 8024 3437 8018 3432 8017 3428 8013
      3423 8011 3420 8011 3416 8016 3409 8008
TIME...MOT...LOC 0345Z 291DEG 36KT 3439 8042 3387 8086 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 10:56 PM EDT, 50 minutes earlier.

Area forecast discussion, Jul 8, 10:56 PM EDT, 50 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
1056 PM EDT FRI JUL 8 2016

.SYNOPSIS...
An upper level disturbance will move across the area tonight.
Otherwise, weak ridging will prevail aloft into the weekend. The
ridging should also help make temperatures a few degrees hotter
into the weekend.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Showers and thunderstorms continue moving in from the upstate with
several thunderstorms have strong and gusty winds. Expect
thunderstorms to once again cross the central and northern
Midlands with damaging wind gusts again possible as the storms
cross the area. Benefit of the storms will be to quickly cool
temperatures with areas already seeing rainfall dropping into the
middle to upper 70s. Have lowered temperatures a few
degrees...however even with the rainfall debris cloudiness
overnight will keep temperatures for most areas in the middle 70s.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY/...
Additional diurnal convection will be possible both Saturday and
Sunday, with a better chance on Sunday. Overnight lows for
Saturday night will be mostly in the middle to upper 70s. It will
be very hot during the afternoon, with the west flow ahead of an
approaching cold front and the upper ridging. Have continued to
forecast temperatures just above the guidance based on the recent
bias and this hot pattern. Expect heat index values close to the
heat advisory criteria of 110 Saturday especially across the
southern Midlands and portions of the CSRA.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Heat index values remain just below heat advisory criteria of 110
Monday. The GFS display the front stalled close to the area
through Wednesday. Few changes to the forecasted temperatures
later in the extended period, but max temps tend a lower a bit to
the middle to upper 90s due to some erosion of the upper ridge
over the southeast. Only relief from the afternoon heat may come
in the way of isolated or scattered diurnal convection each day.

&&

.AVIATION /03Z SATURDAY THROUGH WEDNESDAY/...
VFR conditions are expected through most of the taf period.
However...lines of convection stretching from the Upstate into North
Carolina will continue to push southeast this evening through
midnight. Have added vcts to tafs at CAE/CUB/OGB during the late
evening hours through about midnight as this activity could hold
together and affect the central Midlands. Otherwise...models
indicate a low level around 20 to 25 kts which will help keep winds
up across the area. Expect winds from the west around 4 to 8 knots
overnight. Do not expect much fog formation toward morning with
mixing.

On Saturday...expect more scattered cu by midday and winds from the
west southwest/west at around 10 to 12 knots with higher gusts by
18z.

EXTENDED AVIATION OUTLOOK...Restrictions possible in diurnal
convection each afternoon along with late night/early morning
patchy fog.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jul 8, 7:38 PM EDT, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
738 PM EDT FRI JUL 8 2016

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-092345-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
738 PM EDT FRI JUL 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

AFTERNOON TEMPERATURES ON SATURDAY ARE ONCE AGAIN EXPECTED TO
CLIMB TO AROUND 100 DEGREES TO THE LOWER 100S IN MANY AREAS.
THESE TEMPERATURES WILL COMBINE WITH LOW-LEVEL MOISTURE TO CREATE
HEAT INDEX VALUES BETWEEN 105 AND 109 DEGREES LATE SATURDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 8, 10:22 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1022 PM EDT FRI JUL 8 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1001 PM     TSTM WND DMG     3 ESE CHESTERFIELD      34.72N 80.03W
07/08/2016                   CHESTERFIELD       SC   911 CALL CENTER

            REPORTED TREES AND POWER LINES DOWN BETWEEN
            CHESTERFIELD AND CHERAW. OTHER REPORTS OF
            STRONG WINDS IN THE AREA. .

&&

LCV
Local storm report, Jul 8, 10:46 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1046 PM EDT FRI JUL 8 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1001 PM     TSTM WND DMG     CHERAW                  34.70N 79.90W
07/08/2016                   CHESTERFIELD       SC   EMERGENCY MNGR

            REPORTED NUMEROUS TREES AND POWER LINES IN
            AND AROUND THE TOWN OF CHERAW. MANY AREAS
            WITHOUT POWER. .

&&

LCV
Local storm report, Jul 8, 10:52 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1052 PM EDT FRI JUL 8 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1033 PM     TSTM WND DMG     3 NNE NEWBERRY          34.31N 81.59W
07/08/2016                   NEWBERRY           SC   LAW ENFORCEMENT

            REPORTED TREES DOWN NEAR MT. BETHEL GARMANY
            ROAD AND MILES ROAD.

&&

LCV
Special weather statement, Jul 8, 11:00 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1100 PM EDT FRI JUL 8 2016

GAZ040-063>065-SCZ018-025-026-030-090400-
MCDUFFIE-LINCOLN-RICHMOND-COLUMBIA-MCCORMICK-SALUDA-EDGEFIELD-AIKEN-
1100 PM EDT FRI JUL 8 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MCDUFFIE...COLUMBIA...
LINCOLN...NORTHWESTERN RICHMOND...SOUTHWESTERN SALUDA...EDGEFIELD...
MCCORMICK AND NORTHWESTERN AIKEN COUNTIES...

AT 1058 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR TROY TO 10 MILES EAST OF LINCOLNTON TO NEAR
NORWOOD...AND MOVING EAST AT 40 MPH.

WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
NORTH AUGUSTA...GROVETOWN...EVANS...THOMSON...BELVEDERE...
FORT GORDON...MARTINEZ...EDGEFIELD...SALUDA...MCCORMICK...HARLEM...
JOHNSTON...LINCOLNTON...DEARING...TRENTON...PARKSVILLE...WARD...
PLUM BRANCH...MODOC AND MURPHYS ESTATES.

IF YOU ARE ON OR NEAR LAKE THURMOND...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...
YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

LAT...LON 3364 8261 3363 8258 3365 8258 3364 8256
      3365 8249 3375 8255 3380 8246 3406 8236
      3406 8233 3397 8230 3402 8224 3398 8220
      3398 8205 3395 8203 3404 8194 3401 8165
      3365 8176 3329 8230 3336 8255 3360 8265
TIME...MOT...LOC 0258Z 281DEG 36KT 3396 8222 3374 8230 3353 8269

LCV
Local storm report, Jul 8, 11:21 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1121 PM EDT FRI JUL 8 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1002 PM     TSTM WND DMG     8 NE NEWBERRY           34.37N 81.53W
07/08/2016                   NEWBERRY           SC   911 CALL CENTER

            REPORTED A FEW TREES DOWN ALONG WITH ONE
            POWER LINE DOWN IN THE AREA OF MT. BETHEL
            GARMANY ROAD AND HWY. 176. .

&&

LCV
Local storm report, Jul 8, 11:45 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1145 PM EDT FRI JUL 8 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1039 PM     TSTM WND DMG     3 NNE CHESTERFIELD      34.78N 80.07W
07/08/2016                   CHESTERFIELD       SC   EMERGENCY MNGR

            REPORTED SEVERAL TREES AND POWER LINES DOWN
            BETWEEN THE TOWN OF CHESTERFIELD AND THE
            NORTH CAROLINA LINE. .

&&

LCV

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 8:10 PM EDTSevere Thunderstorm WarningCAEChesterfield, Lancaster65 min
Jul 8, 9:41 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lancaster49 min
Jul 8, 10:08 PM EDTSpecial Weather StatementCAEFairfield, Newberry, Saluda67 min
Jul 8, 10:30 PM EDTSevere Thunderstorm WarningCAEFairfield, Lexington, Newberry, Richland, Saluda45 min
Jul 8, 10:35 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lancaster40 min
Jul 8, 11:00 PM EDTSpecial Weather StatementCAEEdgefield, McCormick, Saluda60 min
Jul 8, 11:07 PM EDTSevere Thunderstorm WarningCAEChesterfield, Fairfield, Kershaw, Lancaster38 min
Jul 8, 11:11 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, McCormick49 min
Jul 8, 11:50 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell, Orangeburg40 min
Jul 9, 12:15 AM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Lee, Richland, Sumter45 min
Jul 9, 12:27 AM EDTSevere Thunderstorm WarningCAEAiken, Bamberg, Barnwell, Orangeburg48 min
Jul 9, 10:37 AM EDTHeat AdvisoryCAEAiken, Bamberg, Barnwell, Calhoun, Clarendon8 hr
Jul 9, 5:21 PM EDTSpecial Weather StatementCAEOrangeburg54 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.